Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Birational contractions of $ \overline{M}_{3,1}$ and $ \overline{M}_{4,1}$

Author: David Jensen
Journal: Trans. Amer. Math. Soc. 365 (2013), 2863-2879
MSC (2010): Primary 14H10, 14E30
Published electronically: November 27, 2012
MathSciNet review: 3034451
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the birational geometry of $ \overline {M}_{3,1}$ and $ \overline {M}_{4,1}$. In particular, we pose a pointed analogue of the Slope Conjecture and prove it in these low-genus cases. Using variation of GIT, we construct birational contractions of these spaces in which certain divisors of interest - the pointed Brill-Noether divisors - are contracted. As a consequence, we see that these pointed Brill-Noether divisors generate extremal rays of the effective cones for these spaces.

References [Enhancements On Off] (What's this?)

  • [Art09] Michela Artebani.
    A compactification of $ M_3$ via $ K3$ surfaces.
    Nagoya Math. J., 196:1-26, 2009. MR 2591089 (2011a:14070)
  • [CF91] Fernando Cukierman and Lung-Ying Fong.
    On higher Weierstrass points.
    Duke Math. J., 62(1):179-203, 1991. MR 1104328 (92c:14027)
  • [CML09] Sebastian Casalaina-Martin and Radu Laza.
    The moduli space of cubic threefolds via degenerations of the intermediate Jacobian.
    J. Reine Angew. Math., 633:29-65, 2009. MR 2561195 (2011a:14071)
  • [Cuk97] Fernando Cukierman.
    Determinant of complexes and higher Hessians.
    Math. Ann., 307(2):225-251, 1997. MR 1428872 (98d:14067)
  • [DH98] I. V. Dolgachev and Y. Hu.
    Variation of geometric invariant theory quotients.
    Inst. Hautes Études Sci. Publ. Math., (87):5-56, 1998. MR 1659282 (2000b:14060)
  • [EH87] David Eisenbud and Joe Harris.
    The Kodaira dimension of the moduli space of curves of genus $ \geq 23$.
    Invent. Math., 90(2):359-387, 1987. MR 910206 (88g:14027)
  • [Far09] Gavril Farkas.
    Koszul divisors on moduli spaces of curves.
    Amer. J. Math., 131(3):819-867, 2009. MR 2530855 (2010f:14030)
  • [FP05] Gavril Farkas and Mihnea Popa.
    Effective divisors on $ \overline {M}_g$, curves on $ K3$ surfaces, and the slope conjecture.
    J. Algebraic Geom., 14(2):241-267, 2005. MR 2123229 (2006a:14043)
  • [HH09a] Brendan Hassett and Donghoon Hyeon.
    Log canonical models for the moduli space of curves: the first divisorial contraction.
    Trans. Amer. Math. Soc., 361(8):4471-4489, 2009. MR 2500894 (2009m:14039)
  • [HH09b] Brendan Hassett and Donghoon Hyeon.
    Log canonical models for the moduli space of curves: the first flip.
    preprint, 2009.
  • [HL10] Donghoon Hyeon and Yongnam Lee.
    Log minimal model program for the moduli space of stable curves of genus three.
    Math. Res. Lett., 17(4):625-636, 2010. MR 2661168
  • [HM82] Joe Harris and David Mumford.
    On the Kodaira dimension of the moduli space of curves.
    Invent. Math., 67(1):23-88, 1982.
    With an appendix by William Fulton. MR 664324 (83i:14018)
  • [Log03] Adam Logan.
    The Kodaira dimension of moduli spaces of curves with marked points.
    Amer. J. Math., 125(1):105-138, 2003. MR 1953519 (2003j:14035)
  • [MFK94] D. Mumford, J. Fogarty, and F. Kirwan.
    Geometric invariant theory, volume 34 of Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)].
    Springer-Verlag, Berlin, third edition, 1994. MR 1304906 (95m:14012)
  • [Rul01] William Frederick Rulla.
    The birational geometry of moduli space M(3) and moduli space M(2,1).
    ProQuest LLC, Ann Arbor, MI, 2001.
    Thesis (Ph.D.)-The University of Texas at Austin. MR 2701950
  • [Tha96] M. Thaddeus.
    Geometric invariant theory and flips.
    J. Amer. Math. Soc., 9(3):691-723, 1996. MR 1333296 (96m:14017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14H10, 14E30

Retrieve articles in all journals with MSC (2010): 14H10, 14E30

Additional Information

David Jensen
Affiliation: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794

Received by editor(s): October 19, 2010
Received by editor(s) in revised form: February 3, 2011, and March 6, 2011
Published electronically: November 27, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society